Will My Osteoporosis Medication Cause Jaw Issues?
By: Holly L. Thacker, MD • Posted on December 12, 2016
Q: I’ve been taking bisphosphonates to combat bone loss after menopause. But now I’m reading that the drug can cause some sort of osteoporosis in my jaw. Is this something I need to be concerned about?
A: Headlines have reported that osteonecrosis of the jaw (ONJ) — or when your jaw bone cells break down and die — is becoming an epidemic due to bisphosphonate use.
But that doesn’t mean you have to choose between your teeth and your hips. Only a handful of cases of ONJ have been reported in which oral bisphosphonates were taken by otherwise healthy postmenopausal women.
Most cases of ONJ were reported in patients with myeloma or other cancers who were undergoing chemotherapy or radiation treatments and who have poor dental status and in those receiving intervenous bisphosphonates.
The bottom line: The risk of ONJ has been blown out of proportion by the media. It is important to find a women’s health physician who can evaluate your whole health, consider your family history, and determine the best individualized regimen for your bone health.
— Holly L. Thacker, MD
Holly L. Thacker, MD, FACP is nationally known for her leadership in women’s health. She is the founder of the Cleveland Clinic Women’s Health Fellowship and is currently the Professor and Director of the Center for Specialized Women’s Health at Cleveland Clinic and Lerner College of Medicine at Case Western Reserve University. Her special interests are menopause and related medical problems including osteoporosis, hormone therapy, breast cancer risk assessment, menstrual disorders, female sexual dysfunction and interdisciplinary women’s health. Dr. Thacker is the Executive Director of Speaking of Women’s Health and the author of The Cleveland Clinic Guide to Menopause.
- Osteoporosis Drugs
- FDA Panel Votes to Remove Long-Used Osteoporosis Drug Over Cancer Risk
- Fearing Drugs’ Rare Side Effects, Millions Take Their Chances With Osteoporosis
- Osteoporosis Medication